Funnel Cloud, Franklin
- When
- October 1, 10:50 AM EST to 10:55 AM EST
- Where
- Franklin County, 5 mi W of Highgate
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A cold air mass moved into New England. An upper level cold trough helped destabilize the atmosphere.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold air mass moved into New England. An upper level cold trough helped destabilize the atmosphere. Cold air funnel clouds were reported over and along the east shore of Lake Champlain. In particular, a reliable report of cold air funnel clouds was received from just west of Highgate, Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 1, 6:59 AM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 759 AM EDT WED OCT 1 2003 UPDATED FORECAST BASED ON HAM RADIO REPORTS ACROSS NORTHERN NEW YORK. THIS IN RESPONSE TO LAKE EFFECT RAIN BAND AND NUMEROUS OPERATORS REPORTING LIGHT RAIN. SATELLITE TRENDS ALSO SUPPORT MORE CLOUDS IN THE FORECAST THIS MORNING AND WILL UPDATE ALL ZONES AS WELL. REST OF FORECAST REMAINS INTACT. EVENSON .BTV...NONE.
NYZ026>031-034-035-087-VTZ001>012-016>019-011030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 430 AM EDT WED OCT 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 15:51 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372368.